Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The nonlinear Schrödinger equation on the half-line


Authors: Athanassios S. Fokas, A. Alexandrou Himonas and Dionyssios Mantzavinos
Journal: Trans. Amer. Math. Soc. 369 (2017), 681-709
MSC (2010): Primary 35Q55, 35G16, 35G31
DOI: https://doi.org/10.1090/tran/6734
Published electronically: March 1, 2016
MathSciNet review: 3557790
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The initial-boundary value problem (ibvp) for the cubic nonlinear Schrödinger (NLS) equation on the half-line with data in Sobolev spaces is analysed via the formula obtained through the unified transform method and a contraction mapping approach. First, the linear Schrödinger (LS) ibvp with initial and boundary data in Sobolev spaces is solved and the basic space and time estimates of the solution are derived. Then, the forced LS ibvp is solved for data in Sobolev spaces on the half-line $ [0, \infty )$ for the spatial variable and on an interval $ [0, T]$, $ 0<T<\infty $, for the temporal variable by decomposing it into a free ibvp and a forced ibvp with zero data, and its solution is estimated appropriately. Furthermore, using these estimates, well-posedness of the NLS ibvp with data $ (u(x,0), u(0,t))$ in $ H_x^s(0,\infty )\times H_t^{(2s+1)/4}(0,T)$, $ s>1/2$, is established via a contraction mapping argument. In addition, this work places Fokas' unified transform method for evolution equations into the broader Sobolev spaces framework.


References [Enhancements On Off] (What's this?)

  • [BSZ1] Jerry L. Bona, S. M. Sun, and Bing-Yu Zhang, A non-homogeneous boundary-value problem for the Korteweg-de Vries equation in a quarter plane, Trans. Amer. Math. Soc. 354 (2002), no. 2, 427-490. MR 1862556 (2002h:35258), https://doi.org/10.1090/S0002-9947-01-02885-9
  • [BSZ2] J. L. Bona, S. M. Sun and B.-Y. Zhang, Nonhomogeneous boundary value problems of one-dimensional nonlinear Schrödinger equations. arXiv:1503.00065v1 (2015).
  • [B1] J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. I. Schrödinger equations, Geom. Funct. Anal. 3 (1993), no. 2, 107-156. MR 1209299 (95d:35160a), https://doi.org/10.1007/BF01896020
  • [B2] J. Bourgain, Global solutions of nonlinear Schrödinger equations, American Mathematical Society Colloquium Publications, vol. 46, American Mathematical Society, Providence, RI, 1999. MR 1691575 (2000h:35147)
  • [BO] Robert W. Boyd, Nonlinear optics, 3rd ed., Elsevier/Academic Press, Amsterdam, 2008. MR 2475397 (2010c:78024)
  • [CB] Robert Carroll and Qiyue Bu, Solution of the forced nonlinear Schrödinger (NLS) equation using PDE techniques, Appl. Anal. 41 (1991), no. 1-4, 33-51. MR 1103847 (92d:35268), https://doi.org/10.1080/00036819108840015
  • [C] Thierry Cazenave, Semilinear Schrödinger equations, Courant Lecture Notes in Mathematics, vol. 10, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2003. MR 2002047 (2004j:35266)
  • [CW] Thierry Cazenave and Fred B. Weissler, The Cauchy problem for the critical nonlinear Schrödinger equation in $ H^s$, Nonlinear Anal. 14 (1990), no. 10, 807-836. MR 1055532 (91j:35252), https://doi.org/10.1016/0362-546X(90)90023-A
  • [CHA] A. Chabchoub, N. P. Hoffmann, and N. Akhmediev, Rogue wave observation in a water wave tank, Phys. Rev. Lett. 106 (2011), 204502.
  • [CK] J. E. Colliander and C. E. Kenig, The generalized Korteweg-de Vries equation on the half line, Comm. Partial Differential Equations 27 (2002), no. 11-12, 2187-2266. MR 1944029 (2004m:35226), https://doi.org/10.1081/PDE-120016157
  • [CKS] Walter Craig, Thomas Kappeler, and Walter Strauss, Microlocal dispersive smoothing for the Schrödinger equation, Comm. Pure Appl. Math. 48 (1995), no. 8, 769-860. MR 1361016 (96m:35057), https://doi.org/10.1002/cpa.3160480802
  • [CSS] W. Craig, C. Sulem, and P.-L. Sulem, Nonlinear modulation of gravity waves: a rigorous approach, Nonlinearity 5 (1992), no. 2, 497-522. MR 1158383 (93k:76012)
  • [DTV] Bernard Deconinck, Thomas Trogdon, and Vishal Vasan, The method of Fokas for solving linear partial differential equations, SIAM Rev. 56 (2014), no. 1, 159-186. MR 3246302, https://doi.org/10.1137/110821871
  • [ES] Charles L. Epstein and John Schotland, The bad truth about Laplace's transform, SIAM Rev. 50 (2008), no. 3, 504-520. MR 2429447 (2009g:44002), https://doi.org/10.1137/060657273
  • [F1] A. S. Fokas, A unified transform method for solving linear and certain nonlinear PDEs, Proc. Roy. Soc. London Ser. A 453 (1997), no. 1962, 1411-1443. MR 1469927 (98e:35007), https://doi.org/10.1098/rspa.1997.0077
  • [F2] Athanassios S. Fokas, A unified approach to boundary value problems, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 78, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2008. MR 2451953 (2010b:35038)
  • [FH] Athanasios S. Fokas and A. Alexandrou Himonas, Well-posedness of an integrable generalization of the nonlinear Schrödinger equation on the circle, Lett. Math. Phys. 96 (2011), no. 1-3, 169-189. MR 2788909 (2012d:35347), https://doi.org/10.1007/s11005-011-0488-7
  • [FI] A. S. Fokas and A. R. Its, The nonlinear Schrödinger equation on the interval, J. Phys. A 37 (2004), no. 23, 6091-6114. MR 2074625 (2005f:37155), https://doi.org/10.1088/0305-4470/37/23/009
  • [FIS] A. S. Fokas, A. R. Its, and L.-Y. Sung, The nonlinear Schrödinger equation on the half-line, Nonlinearity 18 (2005), no. 4, 1771-1822. MR 2150354 (2006c:37074), https://doi.org/10.1088/0951-7715/18/4/019
  • [FSp] A. S. Fokas and E. A. Spence, Synthesis, as opposed to separation, of variables, SIAM Rev. 54 (2012), no. 2, 291-324. MR 2916309, https://doi.org/10.1137/100809647
  • [FSu] A. S. Fokas and L. Y. Sung, Initial-boundary value problems for linear dispersive evolution equations on the half-line. Unpublished.
  • [GGKM] C. S. Gardner, J. M. Greene, M. D. Kruskal and R. M. Miura, Method for solving the Korteweg-de Vries equation, Phys. Rev. Lett. 19 (1967), no. 19, 1095-1097.
  • [GS] Jean-Michel Ghidaglia and Jean-Claude Saut, Nonelliptic Schrödinger equations, J. Nonlinear Sci. 3 (1993), no. 2, 169-195. MR 1220173 (94c:35158), https://doi.org/10.1007/BF02429863
  • [GV] J. Ginibre and G. Velo, On a class of nonlinear Schrödinger equations. II. Scattering theory, general case, J. Funct. Anal. 32 (1979), no. 1, 33-71. MR 533219 (82c:35058), https://doi.org/10.1016/0022-1236(79)90077-6
  • [G] L. Grafakos, Personal communication.
  • [HO] H. Hasimoto and H. Ono, Nonlinear modulation of gravity waves, J. Phys. Soc. Japan 33 (1972), 805-811.
  • [H1] Justin Holmer, The initial-boundary-value problem for the 1D nonlinear Schrödinger equation on the half-line, Differential Integral Equations 18 (2005), no. 6, 647-668. MR 2136703 (2006d:35258)
  • [H2] Justin Holmer, The initial-boundary value problem for the Korteweg-de Vries equation, Comm. Partial Differential Equations 31 (2006), no. 7-9, 1151-1190. MR 2254610 (2007j:35193), https://doi.org/10.1080/03605300600718503
  • [JK] David Jerison and Carlos E. Kenig, The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal. 130 (1995), no. 1, 161-219. MR 1331981 (96b:35042), https://doi.org/10.1006/jfan.1995.1067
  • [K] Tosio Kato, On nonlinear Schrödinger equations. II. $ H^s$-solutions and unconditional well-posedness, J. Anal. Math. 67 (1995), 281-306. MR 1383498 (98a:35124a), https://doi.org/10.1007/BF02787794
  • [KPV] Carlos E. Kenig, Gustavo Ponce, and Luis Vega, Oscillatory integrals and regularity of dispersive equations, Indiana Univ. Math. J. 40 (1991), no. 1, 33-69. MR 1101221 (92d:35081), https://doi.org/10.1512/iumj.1991.40.40003
  • [L] David Lannes, The water waves problem: Mathematical analysis and asymptotics, Mathematical Surveys and Monographs, vol. 188, American Mathematical Society, Providence, RI, 2013. MR 3060183
  • [LP] Felipe Linares and Gustavo Ponce, Introduction to nonlinear dispersive equations, Universitext, Springer, New York, 2009. MR 2492151 (2010j:35001)
  • [LM] J.-L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications. Vol. II, translated from the French by P. Kenneth, Die Grundlehren der mathematischen Wissenschaften, Band 182, Springer-Verlag, New York-Heidelberg, 1972. MR 0350178 (50 #2671)
  • [NM] Alan C. Newell and Jerome V. Moloney, Nonlinear optics, Advanced Topics in the Interdisciplinary Mathematical Sciences, Addison-Wesley Publishing Company, Advanced Book Program, Redwood City, CA, 1992. MR 1163192 (93i:78010)
  • [P] D. H. Peregrine, Water waves, nonlinear Schrödinger equations and their solutions, J. Austral. Math. Soc. Ser. B 25 (1983), no. 1, 16-43. MR 702914 (84k:76033), https://doi.org/10.1017/S0334270000003891
  • [Ti] E. G. Titchmarsh, Introduction to the theory of Fourier integrals, Clarendon Press, 1937.
  • [Tsu] Yoshio Tsutsumi, $ L^2$-solutions for nonlinear Schrödinger equations and nonlinear groups, Funkcial. Ekvac. 30 (1987), no. 1, 115-125. MR 915266 (89c:35143)
  • [Z] V. E. Zakharov, Stability of periodic waves of finite amplitude on the surface of a deep fluid, J. Applied Mech. Tech. Phys. 9 (1968), 190-194.
  • [ZM] V. E. Zakharov and S. V. Manakov, On the complete integrability of a nonlinear Schrödinger equation, J. Theor. and Math. Phys. 19 (1974), 551-559.
  • [ZS] V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Ž. Èksper. Teoret. Fiz. 61 (1971), no. 1, 118-134 (Russian, with English summary); English transl., Soviet Physics JETP 34 (1972), no. 1, 62-69. MR 0406174 (53 #9966)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35Q55, 35G16, 35G31

Retrieve articles in all journals with MSC (2010): 35Q55, 35G16, 35G31


Additional Information

Athanassios S. Fokas
Affiliation: Department of Applied Mathematics and Theoretical Physics, University of Cambridge, Cambridge CB3 0WA, United Kingdom
Email: tf227@cam.ac.uk

A. Alexandrou Himonas
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556
Email: himonas.1@nd.edu

Dionyssios Mantzavinos
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556
Email: mantzavinos.1@nd.edu

DOI: https://doi.org/10.1090/tran/6734
Keywords: Nonlinear Schr\"odinger equation, integrable, solitons, unified transform method, initial-boundary value problem, well-posedness, Sobolev spaces, space and time estimates, Laplace, contraction mapping.
Received by editor(s): July 17, 2014
Received by editor(s) in revised form: January 17, 2015
Published electronically: March 1, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society